A coroner has found a Canadian man died after he was given the wrong medication at Wanganui Hospital.
John Peter Taylor, 62, was admitted in April 2006 with heart and kidney problems while in New Zealand with his wife for his son's wedding.
While at Wanganui Hospital, a nurse wrongly administered a drug that was intended for another patient.
His health deteriorated rapidly and he was transferred to Wellington Hospital. Despite intensive treatment, he died three days later of heart and kidney failure.
Wellington Coroner Ian Smith has found the drug mix-up "contributed to the irreversibility" of the fundamental causes of Mr Taylor's death.
Whanganui District Health Board chief executive Julie Patterson says the board is deeply sorry about the incident and both the nurse and the hospital have apologised to Mr Taylor's family.
Ms Patterson says the incident was a case of true human error and the nurse involved knew immediately she had made an error and alerted her supervisor.
Since the incident, Wanganui Hospital has introduced a new automated tracking system for drug administration.